Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 18, 2022, 12:30 AM CDT for Anderson County, Coffey County, Lyon County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2022, 12:30 AM CDT (05:30 UTC)
- Expired
- May 18, 2022, 4:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.5
The text
As transmitted.
148
WGUS53 KTOP 180530
FFWTOP
KSC003-031-111-180930-
/O.NEW.KTOP.FF.W.0006.220518T0530Z-220518T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1230 AM CDT Wed May 18 2022
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Anderson County in east central Kansas...
Coffey County in east central Kansas...
Lyon County in east central Kansas...
* Until 430 AM CDT.
* At 1230 AM CDT, law enforcement reported thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Emporia, Garnett, Burlington, Lebo, Americus, Waverly, Olpe,
Colony, New Strawn, Hartford, Gridley, Greeley, Neosho Rapids,
Westphalia, Kincaid, Lone Elm, Beto Junction, Harris, John Redmond
Reservoir and Le Roy.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
This includes the following highways...
Interstate 35 between mile markers 128 and 155.
Kansas Turnpike between mile markers 117 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3817 9596 3817 9636 3852 9635 3851 9595
3843 9595 3843 9551 3839 9551 3839 9507
3804 9508 3804 9596
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Baerg1 follow-up statement
726
WGUS73 KTOP 180928
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
428 AM CDT Wed May 18 2022
KSC003-031-111-180938-
/O.EXP.KTOP.FF.W.0006.000000T0000Z-220518T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Lyon KS-
428 AM CDT Wed May 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 430 AM CDT EARLY THIS MORNING
FOR ANDERSON, COFFEY AND LYON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures. Several county roads across southern Lyon County are
closed due to water over the roadways.
LAT...LON 3817 9596 3817 9636 3852 9635 3851 9595
3843 9595 3843 9551 3839 9551 3839 9507
3804 9508 3804 9596
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:42 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 17, 6:42 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Tue May 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 248 PM CDT Tue May 17 2022 Key Points: - Severe storms appear likely tonight. Damaging winds to 70 mph, hail to quarter size, a few tornadoes and very heavy rainfall will be the main threats with storms. - Cooler temperatures by the end of the week and into the weekend, with highs in the 60s and lows in the 40s Saturday. Early this afternoon, a surface low was deepening across southwest Kansas, a warm front was draped across southern Nebraska and dewpoints in the upper 60s to low 70s were moving into northeast Kansas. Showers and thunderstorms continue to fire along the warm front to the north, but this activity has been elevated and will likely stay north of all but far northeast Kansas. The boundary layer continues to destabilize across the warm sector, however, a capping inversion remains, at least across eastern Kansas, as sampled by the 19 UTC Topeka sounding. Some of the short- range models indicate a little enhancing of the mid-level flow late this afternoon. Associated ascent may be enough to spark an isolated thunderstorm. If a storm develops in the warm sector this afternoon it will likely become severe quickly with large hail (at least golf ball size) the dominate threat, but all severe hazards will be possible. The more likely scenario is the development of an MCS later tonight as a cold front sweeps through the area. CAMS are in good agreement with the development of an MCS, but they vary wildly on the timing and placement of the MCS. The most likely timeframe of storms tonight is between 11 pm (starting west) and 4 am (ending east) and the most likely location is north central and northeast Kansas. Winds up to 70 mph will be the main threat with an MCS, but any embedded supercellular structures will enhance the threat for hail and tornadoes. While forward propagation of the MCS should be rather fast (around 50 mph), heavy rain falling over already saturated areas could lead to some flooding concerns. The MCS should exit the area by the morning commute. A quiet and mild day should follow. A warm day is on tap for Thursday, with highs in the 90s as compressional warming and warm-air advection develop ahead of another cold front. A cold front will sweep through Thursday night, bringing a chance for showers and thunderstorms. Severe weather isn't anticipated with this frontal passage at this time. The front is currently favored to be south of our area by Friday afternoon. This should keep the threat for severe storms (and storms in general) south and east. Much cooler temperatures are favored for the end of the week and into the weekend. Lows in the 40s and highs in the 60s are favored for Saturday. There are a few chances for showers/storms through the beginning of next week, but the bulk of the longer term forecast appears dry and cool. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue May 17 2022 VFR expected initially with TSRA and timing being the main uncertainty at all terminals. Initial line developed a few hours early and could potentially impact KMHK between 00Z-02Z so included a VCTS mention. Otherwise this line should remain north of KTOP/KFOE with the line of TSRA developing over north central KS being the main impact aft 05Z at KMHK and 07Z at KTOP/KFOE. MVFR to possibly IFR or lower conditions are expected as the line moves through and winds increase and veer to the west above 15 kts. Amendments may be needed on the slight chance that an isolated storm develops through 03Z near KTOP/KFOE based on a observations and short term analysis. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...22
Hazardous weather outlook, May 17, 7:01 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 701 PM CDT Tue May 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-190015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 701 PM CDT Tue May 17 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A line of scattered strong to severe storms will impact areas mainly along and north of Interstate 70 through early evening. A few of these storms are capable of becoming severe with large hail, damaging wind gusts, and a possible tornado. A Severe Thunderstorm Watch is in effect through midnight for portions of north central and portions of far northeast Kansas. A line of severe storms will develop along a cold front across Nebraska early this evening and then will move southeast across the area Tonight and through the early morning hours of Wednesday. The primary hazard will be damaging wind gusts to 70 mph, but isolated large hail around quarter size and a few tornadoes embedded within the line will be possible, especially across northeast KS during the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 17, 10:59 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1059 PM CDT Tue May 17 2022
KSZ026-040-056-180430-
Jefferson-Douglas-Franklin-
1059 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of northern Franklin,
southeastern Jefferson and Douglas Counties through 1130 PM CDT...
At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLouth to 5 miles east of Ottawa.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrence, Ottawa, Baldwin City, Eudora, Wellsville, Centropolis,
Perry, Lecompton, Clinton, Lone Star, Pleasant Grove, Vinland,
Williamstown, Clinton Lake and Globe.
This includes the following highways...
Interstate 35 between mile markers 186 and 198.
Kansas Turnpike between mile markers 190 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3856 9507 3865 9551 3916 9548 3918 9518
3897 9519 3896 9518 3898 9516 3895 9509
3898 9508 3899 9506
TIME...MOT...LOC 0359Z 279DEG 40KT 3917 9517 3863 9517
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 17, 11:03 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
1103 PM CDT Tue May 17 2022
KSZ037-054-055-180445-
Lyon-Osage-Morris-
1103 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of southeastern Morris,
west central Osage and northern Lyon Counties through 1145 PM CDT...
At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bushong to 6 miles southwest of Dunlap.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Americus, Allen, Admire, Bushong and Dunlap.
This includes Kansas Turnpike between mile markers 127 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Kansas.
&&
LAT...LON 3835 9636 3852 9635 3852 9661 3874 9629
3874 9623 3867 9585 3834 9634
TIME...MOT...LOC 0403Z 294DEG 19KT 3868 9627 3854 9648
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BaergSpecial weather statement, May 17, 11:38 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
1138 PM CDT Tue May 17 2022
KSZ056-058-059-180530-
Coffey-Franklin-Anderson-
1138 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of southern Franklin,
Anderson and northeastern Coffey Counties through 1230 AM CDT...
At 1138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Lane to near Greeley to 6
miles south of Waverly. Movement was southeast at 30 mph.
HAZARD...Winds up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garnett, Waverly, Richmond, Colony, Greeley, Princeton, Lane,
Rantoul, Westphalia, Kincaid, Lone Elm and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Kansas.
&&
LAT...LON 3843 9563 3843 9551 3846 9551 3851 9524
3870 9506 3804 9508 3804 9549
TIME...MOT...LOC 0438Z 321DEG 28KT 3848 9503 3839 9515 3830 9558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, May 17, 11:57 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
1157 PM CDT Tue May 17 2022
KSZ054-180545-
Lyon-
1157 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of Lyon County through
1245 AM CDT...
At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Dunlap to 16 miles west of
Madison. Movement was east-southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Americus, Olpe, Hartford and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 117 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Kansas.
&&
LAT...LON 3817 9636 3853 9635 3851 9595 3826 9595
3826 9596 3817 9596
TIME...MOT...LOC 0455Z 295DEG 35KT 3852 9640 3810 9644
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, May 18, 12:12 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
1212 AM CDT Wed May 18 2022
KSZ058-180545-
Coffey-
1212 AM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of Coffey County through
1245 AM CDT...
At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Westphalia to near Gridley. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Kansas.
&&
LAT...LON 3826 9596 3835 9552 3804 9553 3804 9595
TIME...MOT...LOC 0511Z 324DEG 35KT 3821 9549 3811 9586
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, May 18, 12:24 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
1224 AM CDT Wed May 18 2022
KSZ059-180600-
Anderson-
1224 AM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of Anderson County
through 100 AM CDT...
At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Mound City to 3 miles west
of Colony. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garnett, Colony, Westphalia, Kincaid, Lone Elm and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Kansas.
&&
LAT...LON 3826 9552 3826 9551 3832 9551 3832 9508
3831 9506 3820 9508 3804 9508 3804 9552
TIME...MOT...LOC 0524Z 312DEG 38KT 3819 9495 3806 9543
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 33 min |
| May 17, 7:20 PM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 17, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 52 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| May 17, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 36 min |
| May 17, 8:25 PM CDT | Areal Flood Advisory | TOP | Clay, Geary, Riley | 3 hr |
| May 17, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 34 min |
| May 17, 8:44 PM CDT | Special Weather Statement | TOP | Jackson | 46 min |
| May 17, 8:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| May 17, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 35 min |
| May 17, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 46 min |
| May 17, 9:25 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 65 min |
| May 17, 9:36 PM CDT | Flash Flood Warning | TOP | Geary, Riley | 4 hr |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| May 17, 9:41 PM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 17, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Osage, Riley and 1 more | 31 min |
| May 17, 10:05 PM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie | 3 hr |
| May 17, 10:07 PM CDT | Areal Flood Advisory | TOP | Geary, Morris, Riley | 90 min |
| May 17, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 53 min |
| May 17, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| May 17, 10:25 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 4 hr |
| May 17, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 32 min |
| May 17, 10:44 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| May 17, 10:49 PM CDT | Areal Flood Advisory | TOP | Lyon, Morris, Osage, Wabaunsee | 51 min |
| May 17, 10:53 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| May 17, 10:58 PM CDT | Special Weather Statement | TOP | Geary, Morris | 47 min |
| May 17, 10:59 PM CDT | Special Weather Statement | TOP | Douglas | 31 min |
| May 17, 11:03 PM CDT | Special Weather Statement | TOP | Lyon | 42 min |
| May 17, 11:26 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| May 17, 11:32 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Osage | 3 hr |
| May 17, 11:38 PM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| May 17, 11:57 PM CDT | Special Weather Statement | TOP | Lyon | 48 min |
| May 18, 12:12 AM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| May 18, 12:24 AM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 18, 7:44 AM CDT | Areal Flood Warning | TOP | Lyon, Osage | 5 hr |
| May 18, 8:24 AM CDT | River Flood Warning | TOP | Lyon | 36 hr |
| May 18, 8:26 AM CDT | River Flood Warning | TOP | Lyon | 19 hr |
| May 18, 8:27 AM CDT | River Flood Warning | TOP | Lyon, Osage | 10 hr |
| May 18, 8:30 AM CDT | River Flood Warning | TOP | Lyon | 34 hr |
| May 18, 11:55 AM CDT | Areal Flood Warning | TOP | Lyon, Morris | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.